Alert archive / South Carolina / River Flood Warnings in 2021

River Flood Warning 5, NWS Columbia, SC

January 3, 2021Chesterfield County, Marlboro County, South Carolina

NWS Columbia, SC issued this river flood warning at Jan 3, 2021, 5:36 PM EST for Chesterfield County, Marlboro County, South Carolina. It took effect at Jan 4, 2021, 6:03 AM EST. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 3, 2021, 5:36 PM EST (22:36 UTC)
In effect from
Jan 4, 2021, 6:03 AM EST
Expired
Jan 4, 2021, 9:11 AM EST
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Chesterfield County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 142 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pee Dee River at Cheraw (CHES1). The gauge peaked at 29.84 ft at Jan 4, 2021, 5:00 AM EST.

actionminormoderate2025303501/0301/0401/05
Action stage
20 ft
Minor stage
30 ft
Moderate stage
36 ft
Major stage
42 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02130000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

663 
WGUS42 KCAE 032236
FLWCAE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Columbia SC
536 PM EST Sun Jan 3 2021

...The National Weather Service in Columbia SC has issued a Flood 
Warning for the following rivers in South Carolina...

  Pee Dee River At Cheraw affecting Marlboro and Chesterfield 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 545 AM EST.

&&


SCC025-069-041045-
/O.NEW.KCAE.FL.W.0005.210104T1630Z-210106T0000Z/
/CHES1.1.ER.210104T1630Z.210104T1800Z.210105T0000Z.NO/
536 PM EST Sun Jan 3 2021

The National Weather Service in Columbia has issued a

* Flood Warning for
  the Pee Dee River At Cheraw.
* From Monday morning to Tuesday evening.
* At 5:15 PM EST Sunday the stage was 27.8 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage Monday 
  morning to a crest of 30.1 feet early Monday afternoon. It will 
  then fall below flood stage late Monday evening.
* Impact...At 20.0 feet, River bottomland downstream from cheraw 
  will begin to flood.
* Impact...At 30.0 feet, The higher bank begins to flood. Large 
  areas of farmland and river bottomland near Cheraw will be 
  flooded. Portions of Riverside Park become flooded.
* Flood History...No available flood history.


&&

LAT...LON 3454 7972 3453 7984 3465 7987 3477 7995
      3481 7995 3481 7992 3477 7991 3468 7979

$$
3 follow-up statements
177 
WGUS82 KCAE 040147 RRA
FLSCAE

Flood Statement
National Weather Service Columbia SC
847 PM EST Sun Jan 3 2021

...The Flood Warning continues for the following rivers in South 
Carolina...

  Pee Dee River At Cheraw affecting Marlboro and Chesterfield 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued Monday morning at 900 AM EST.

&&


SCC025-069-041400-
/O.CON.KCAE.FL.W.0005.210104T1630Z-210106T0000Z/
/CHES1.1.ER.210104T1630Z.210104T1800Z.210105T0000Z.NO/
847 PM EST Sun Jan 3 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Pee Dee River At Cheraw.
* From Monday morning to Tuesday evening.
* At 5:15 PM EST Sunday the stage was 27.8 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tomorrow morning to a crest of 30.1 feet early tomorrow afternoon. 
  It will then fall below flood stage tomorrow evening.
* Impact...At 20.0 feet, River bottomland downstream from cheraw 
  will begin to flood.
* Impact...At 30.0 feet, The higher bank begins to flood. Large 
  areas of farmland and river bottomland near Cheraw will be 
  flooded. Portions of Riverside Park become flooded.
* Flood History...This crest compares to a previous crest of 50.4 
  feet on 09/19/1945.


&&

LAT...LON 3454 7972 3453 7984 3465 7987 3477 7995
      3481 7995 3481 7992 3477 7991 3468 7979

$$
474 
WGUS82 KCAE 040951
FLSCAE

Flood Statement
National Weather Service Columbia SC
451 AM EST Mon Jan 4 2021

...The Flood Warning is extended for the following rivers in South 
Carolina...

  Pee Dee River At Cheraw affecting Marlboro and Chesterfield 
  Counties.

...The Flood Warning continues for the following rivers in South 
Carolina...

  Congaree River At Carolina Eastman affecting Richland, Calhoun 
  and Lexington Counties.

  Congaree River At Congaree National Park-Gadsden affecting 
  Calhoun and Richland Counties.

  North Fork Edisto River At Orangeburg affecting Orangeburg County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Caution is urged when walking near riverbanks.

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 445 PM EST.

&&


SCC017-063-079-042200-
/O.EXT.KCAE.FL.W.0002.000000T0000Z-210106T0600Z/
/CEAS1.1.ER.210102T2034Z.210103T1800Z.210105T0600Z.UU/
451 AM EST Mon Jan 4 2021

...The Flood Warning is now in effect until early Wednesday 
morning...

The Flood Warning continues for
  the Congaree River At Carolina Eastman.
* Until late Tuesday night.
* At 2:26 AM EST Monday the stage was 118.2 feet.
* Flood stage is 115.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 2:26 AM EST Monday was 120.2 feet.
* Forecast...The river is expected to fall below flood stage just 
  after midnight tonight and continue falling to 110.9 feet Friday 
  evening.
* Impact...At 115.0 feet, Flooding occurs in low lying areas of the 
  Carolina Eastman Facility and at the Congaree National Park.
* Impact...At 119.0 feet, Extensive flooding occurs in the Congaree 
  National Park. Some area farmland is flooded. Minor flooding 
  occurs at the Carolina Eastman Facility.
* Flood History...This crest compares to a previous crest of 116.3 
  feet on 12/03/2020.


&&

LAT...LON 3396 8100 3386 8092 3379 8097 3394 8106

$$

SCC017-079-042200-
/O.EXT.KCAE.FL.W.0001.000000T0000Z-210107T0900Z/
/GADS1.1.ER.210103T0009Z.210104T0000Z.210106T0900Z.UU/
451 AM EST Mon Jan 4 2021

...The Flood Warning is now in effect until early Thursday morning...

The Flood Warning continues for
  the Congaree River At Congaree National Park-Gadsden.
* Until late Wednesday night.
* At 4:00 AM EST Monday the stage was 17.0 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 4:00 AM EST Monday was 17.2 feet.
* Forecast...The river is expected to fall below flood stage early 
  Wednesday morning and continue falling to 11.2 feet Friday evening.
* Impact...At 15.0 feet, Flooding begins in the Congaree National 
  Park. This will begin to produce flooding of portions of the lower 
  boardwalk.
* Impact...At 17.0 feet, The access road to the Sandy Run 
  subdivision becomes flooded. The lower boardwalk in the Congaree 
  National Park becomes flooded by Cedar Creek.
* Impact...At 18.0 feet, Several homes in the Sandy Run subdivision 
  along the river become flooded. At 18 feet the river covers the 
  Weston Lake overlook in the Congaree National Park. Between 18 and 
  18.5 feet the river begins to cover sections of the elevated 
  boardwalk.
* Flood History...This crest compares to a previous crest of 16.3 
  feet on 12/03/2020.


&&

LAT...LON 3384 8090 3379 8083 3377 8084 3379 8091

$$

SCC025-069-042200-
/O.EXT.KCAE.FL.W.0005.210104T1103Z-210106T0448Z/
/CHES1.1.ER.210104T1103Z.210104T1800Z.210105T0448Z.NO/
451 AM EST Mon Jan 4 2021

...The Flood Warning is now in effect until late tomorrow evening...

The Flood Warning continues for
  the Pee Dee River At Cheraw.
* Until Tuesday evening.
* At 4:15 AM EST Monday the stage was 29.8 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  morning to a crest of 30.4 feet this afternoon. It will then fall 
  below flood stage late this evening.
* Impact...At 20.0 feet, River bottomland downstream from cheraw 
  will begin to flood.
* Impact...At 30.0 feet, The higher bank begins to flood. Large 
  areas of farmland and river bottomland near Cheraw will be 
  flooded. Portions of Riverside Park become flooded.
* Flood History...This crest compares to a previous crest of 30.8 
  feet on 05/02/2020.


&&

LAT...LON 3454 7972 3453 7984 3465 7987 3477 7995
      3481 7995 3481 7992 3477 7991 3468 7979

$$

SCC075-042200-
/O.CON.KCAE.FL.W.0004.000000T0000Z-210108T0600Z/
/ORBS1.1.ER.210104T0000Z.210105T0000Z.210107T0600Z.NO/
451 AM EST Mon Jan 4 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the North Fork Edisto River At Orangeburg.
* Until late Thursday night.
* At 4:00 AM EST Monday the stage was 8.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 8.3 feet 
  this evening. It will then fall below flood stage early Thursday 
  morning.
* Impact...At 8.0 feet, Some minor flooding occurs along the 
  boardwalk at Edisto Gardens. Downstream from the Highway 301 
  bridge, some roads off Chiquita street near the river begin to 
  flood.
* Impact...At 10.0 feet, Farmland and lowlands along Highway 301 
  near Orangeburg become flooded at stages above 10 ft.
* Flood History...This crest compares to a previous crest of 8.4 
  feet on 11/12/2020.


&&

LAT...LON 3354 8092 3342 8081 3336 8091 3354 8100

$$

MP
313 
WGUS82 KCAE 041411
FLSCAE

Flood Statement
National Weather Service Columbia SC
911 AM EST Mon Jan 4 2021

...The Flood Warning is cancelled for the following rivers in South 
Carolina...

  Pee Dee River At Cheraw affecting Marlboro and Chesterfield 
  Counties.

SCC025-069-041515-
/O.CAN.KCAE.FL.W.0005.000000T0000Z-210104T1411Z/
/CHES1.1.ER.210104T1103Z.210104T1800Z.210105T0448Z.NO/
911 AM EST Mon Jan 4 2021

...The Flood Warning for the Pee Dee River At Cheraw has been 
cancelled...

The Flood Warning is cancelled for
  the Pee Dee River At Cheraw.
* At 8:15 AM EST Monday the stage was 29.7 feet. The river crested 
  overnight near 30.0 feet and will continue to fall.
* Flood stage is 30.0 feet.
* Forecast...The river is expected to fall to 14.1 feet Saturday 
  morning.


&&

LAT...LON 3454 7972 3453 7984 3465 7987 3477 7995
      3481 7995 3481 7992 3477 7991 3468 7979

$$

LCV

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Jan 3, 3:20 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 3, 3:20 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
320 PM EST Sun Jan 3 2021

.SYNOPSIS...
High pressure will build over the region today and Monday. An
upper level trough will move over the Mid Atlantic states on
Tuesday, followed by surface high pressure Wednesday into
Thursday. A strong low pressure system will bring unsettled
weather late Thursday or early Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure center has moved off the Mid Atlantic and
continues to move northeast. High pressure is building into the
area with dry conditions, with dews in the mid 40s. Sunshine is
helping to bring temperatures up to the 60s in the east, while
temperatures remain in the mid 50s in the CSRA as cool air
wraps around the Appalachians. Breezy conditions behind the
front with gusts up to 25 mph that will weaken after sunset.
Wide area of high pressure mainly over Alabama and Tennessee
will keep skies mostly clear in the CSRA and southern Midlands.
High res models show some clouds moving over the northern
Midlands overnight as a weak shortwave moves through. Winds will
still be elevated overnight so not expecting much radiational
cooling. Have overnight lows in the mid 30s in the CSRA,
slightly warmer elsewhere in the upper 30s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: Weak high pressure will be over the area with westerly
winds aloft. The drier airmass should prevent precipitation
despite an upper shortwave which passes through to our north.
Cloud cover will increase Monday night ahead of an approaching
trough. Temperatures will be a bit above normal with highs in
the mid to upper 50s and lows in the mid to upper 30s.

Tuesday: An upper level trough will move over the Mid Atlantic
States early Tuesday. With limited atmospheric moisture present,
measurable rainfall is unlikely. Though we can't rule out a few
light showers in the morning across the northern Midlands.
During the afternoon, expect downslope flow to pick up with dry
NW winds. This pattern favors daytime temps a few degrees above
model guidance. Expect highs in the mid 50s to low 60s. Lows
overnight will drop to near freezing.

Wednesday: Surface high pressure and upper level ridging will
build into the area on Wednesday. Expect dry weather.
Temperatures will be seasonable with highs mainly in the mid
50s. Lows on Wednesday night will be near freezing again.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure and ridging will remain in place through early
Thursday. The next upper level trough will dig into the
Southeast on Thursday and Friday. This will allow low pressure
to develop along the Gulf Coast and track northwards along the
eastern US. This should bring a period of rainfall to the
forecast area late Thursday or early Friday. At this time the
chance for thunderstorms appears low. Currently, the GFS and
ECMWF keep the warm sector south of the FA. Dry weather is
expected to return late Friday and Saturday as high pressure
moves in from the west. Temperatures will generally be near
normal in the long term.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Conditions have become VFR at all terminals and should remain
that way throughout the period. Dry air is permeating the
region, however a swath of moisture is moving in from the
west. This appears to be mostly high level clouds and will have
no impact to aviation. Some low clouds will pass over north SC
but look to avoid the Columbia terminals. Winds will be gusting
up to 20kt through the afternoon from the east and weaken after
sunset. Winds will shift to the northeast tomorrow morning
around 5kt.

EXTENDED AVIATION OUTLOOK... Dry conditions through Wednesday,
with rain returning Thursday.

&&

.HYDROLOGY...
Minor to moderate flooding is occurring or forecast along
portions of the Congaree River and the Edisto River, with
portions of the Wateree, Pee Dee, and Savannah Rivers reaching
action stage. All other area rivers and streams will be running
at higher than normal levels through mid-week. See river flood
advisory and warning products for specific details. Also visit
the NWS AHPS page at water.weather.gov/ahps/

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 3, 4:14 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EST Sun Jan 3 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
040915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
414 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in South Carolina, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.